Illinois Journal of Mathematics

Burkholder’s submartingales from a stochastic calculus perspective

Giovanni Peccati and Marc Yor

Full-text: Open access


We provide a simple proof, as well as several generalizations, of a recent result by Davis and Suh, characterizing a class of continuous submartingales and supermartingales that can be expressed in terms of a squared Brownian motion and of some appropriate powers of its maximum. Our techniques involve elementary stochastic calculus, as well as the Doob–Meyer decomposition of continuous submartingales. These results can be used to obtain an explicit expression of the constants appearing in the Burkholder–Davis–Gundy inequalities. A connection with some balayage formulae is also established.

Article information

Illinois J. Math., Volume 52, Number 3 (2008), 815-824.

First available in Project Euclid: 1 October 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G15: Gaussian processes 60G44: Martingales with continuous parameter


Peccati, Giovanni; Yor, Marc. Burkholder’s submartingales from a stochastic calculus perspective. Illinois J. Math. 52 (2008), no. 3, 815--824. doi:10.1215/ijm/1254403716.

Export citation


  • D. L. Burkholder, Distribution function inequalities for martingales, Ann. Probab. 1 (1973), 19–42.
  • D. L. Burkholder, The best constant in the Davis inequality for the expectation of the martingale square function, Trans. Amer. Math. Soc. 354 (2001), 91–105.
  • B. Davis and J. Suh, On Burkholder's supermartingales, Illinois J. Math. 50 (2006), 313–322.
  • I. Karatzas and S. E. Shreve, Brownian motion and stochastic calculus, Springer, New York, 1988.
  • D. Revuz and M. Yor, Continuous martingales and Brownian motion, Springer, Berlin, 1999.
  • M. Yor, Sur le balayage des semi-martingales continues, Séminaire de Probabilités XIII, Springer, New York, 1979, pp. 453–471.